Hail, Tulsa
- When
- March 25, 12:20 AM CST
- Where
- Tulsa County, 2.81 mi NNE of Owasso
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.307, -95.830
A strong upper level disturbance moved eastward from the Southern Rockies into the Southern Plains on the 24th and 25th. Several areas of strong thunderstorms developed ahead of this system, in the moist and unstable air across eastern Oklahoma and northwestern Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong upper level disturbance moved eastward from the Southern Rockies into the Southern Plains on the 24th and 25th. Several areas of strong thunderstorms developed ahead of this system, in the moist and unstable air across eastern Oklahoma and northwestern Arkansas. The strongest storms produced hail up to penny size in eastern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 24, 11:53 PM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1253 AM CDT Sat Mar 25 2017 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Showers and thunderstorms will continue to rotate around the upper level low currently positioned over central OK. As the low moves eastward storm motion will change from more of a south-to-north movement to north-to-south. Surface winds should remain light and variable as the low moves across, with winds picking up out of the northwest after the low passes. Low and mid level cloud deck will continue through much of the prevailing period. && .PREV DISCUSSION... /Issued 838 PM CDT Fri Mar 24 2017/ ..UPDATE... DISCUSSION... Line of strong to severe storms has moved east of the forecast area. To the west, shower development has occurred around the upper low center, which is located over west central Oklahoma. Short range models continue to show some isolated to scattered thunderstorm development potential in response to the approaching low, primarily across northeast Oklahoma and eventually into northwest Arkansas. Some instability exists, per mesoanalysis, ahead of the upper low across eastern Oklahoma, especially where dew points remain in the mid and upper 50s, and as such, some hail potential will exist with any development that does occur. The main change to the going forecast has been to refine POPs according to the current conditions, accounting for the decreasing thunderstorm potential in Arkansas for the next several hours and the subsequent increasing potential in eastern Oklahoma. Updates already out. PREV DISCUSSION... /Issued 309 PM CDT Fri Mar 24 2017/ DISCUSSION... Showers and thunderstorms have persisted across southeastern Oklahoma into northwest Arkansas this afternoon. This activity has been elevated in nature and is occurring in a area of favorable upper level divergence in advance of an upper level low currently spinning over the Texas Panhandle. Rainfall amounts are approaching 1 inch in a few locations across southeast Oklahoma. This activity will shift to the east over the next several hours. There is still the potential that some of these storms could become strong to severe as they move into something of a more favorable airmass. These storms are expected to be east of the Tulsa County Warning Area by mid-evening. A few showers and thunderstorms have also begun to develop along the dryline across western Osage and Pawnee counties. There is potential for this activity to continue to develop along the dryline and move into northeast Oklahoma for the next several hours as well. The airmass just ahead of the dryline is becoming increasingly unstable with stronger heating taking place. There is also the potential that some of these storms could become strong to severe with damaging winds to around 70 mph and golf ball size hail the concern. Scattered showers and thunderstorms are expected overnight and into Saturday morning as the upper level low moves out of the Texas Panhandle and across Oklahoma. The upper level low will be over southwest Missouri by early Saturday morning. These storms will be elevated in nature but will be capable of producing large hail. Will continue the Red Flag Warning through 00z for areas of west of Highway 75 in northeast Oklahoma as the dryline tries to move into that area. The remainder of Saturday will be dry as ridging aloft builds over the region. The next chance of Thunderstorms will Sunday into Monday morning as the next in a series of upper level disturbances move across the area. There is expected to be adequate shear and instability for some of these storms to become strong to severe especially Sunday afternoon and evening. After a benign period of weather most of Monday and Tuesday, the chances of showers and thunderstorms ramp up Tuesday night into Wednesday as the next upper level low moves out of the Southwest United States and across the Plains. Models suggest that this system will be even more vigorous than the previous two. Shower and thunderstorm chances will linger into Thursday before the system exits to the east. && .PRELIMINARY POINT TEMPS/POPS... TUL 60 45 76 54 / 20 0 30 70 FSM 64 47 79 57 / 30 0 10 60 MLC 66 46 81 58 / 10 0 30 60 BVO 59 42 74 51 / 30 0 30 70 FYV 58 43 72 54 / 60 10 10 70 BYV 61 45 70 54 / 70 10 0 60 MKO 60 45 78 57 / 30 0 20 70 MIO 57 43 71 53 / 60 10 10 80 F10 62 46 79 56 / 10 0 30 60 HHW 70 48 80 59 / 0 0 20 50 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...22 LONG TERM....10 AVIATION...11
Hazardous Weather Outlook
National Weather Service Tulsa OK
824 PM CDT Fri Mar 24 2017
ARZ001-002-010-011-019-020-029-OKZ049-053>076-251015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
824 PM CDT Fri Mar 24 2017
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...Northeast Oklahoma and northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Additional isolated to scattered thunderstorms should develop
overnight across parts of eastern Oklahoma and perhaps into
northwest Arkansas in response to an approaching upper level low
pressure center. These thunderstorms will contain a large hail
threat.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...Thunderstorm Potential.
SUNDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
MONDAY AND TUESDAY...Thunderstorm Potential.
WEDNESDAY AND THURSDAY...Thunderstorm Potential...Heavy Rain Potential.
EXTENDED DISCUSSION...
Thunderstorms may be ongoing Saturday morning across portions of
far northeast Oklahoma and northwest Arkansas due to the
aforementioned upper level low pressure. Coverage will diminish
from west to east through the day.
A brief lull in the thunderstorm activity will occur Saturday
night and through much of the day Sunday. Thunderstorms will
likely expand across the region late Sunday afternoon and into the
evening and overnight hours as another upper level storm system
moves through the Southern and Central Plains region. Severe
weather will be possible, with both large hail and damaging winds
being the primary threats.
The weather pattern will remain active into the next work week and
perhaps even beyond that. The next storm system will arrive toward
the middle of next week, bringing another increase in thunderstorm
potential.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency management and first responders should follow forecasts
closely, as multiple rounds of severe weather will be possible
through at least the next week.
weather.gov/tulsa Contains additional information.Special Weather Statement
National Weather Service Tulsa OK
757 PM CDT FRI MAR 24 2017
ARZ020-029-250130-
Sebastian AR-Franklin AR-
757 PM CDT FRI MAR 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND EAST CENTRAL
SEBASTIAN COUNTIES UNTIL 830 PM CDT...
At 756 PM CDT, strong thunderstorms were located along a line
extending from near Cass to 4 miles east of Fort Chaffee. Movement
was east at 25 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Ozark... Charleston...
Altus... Branch...
Denning... Wiederkehr Village...
Cass... Washburn...
Fort Chaffee... Caulksville...
Jethro... Turners Bend...
Lonelm... Cecil...
Etna... Alix...
Barnes... Redding...
Watalula... Meg...
This includes Interstate 40 in Arkansas between mile markers 28 and
42.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3538 9371 3537 9375 3542 9380 3531 9381
3532 9392 3523 9392 3523 9402 3514 9403
3514 9413 3576 9387 3576 9370
TIME...MOT...LOC 0056Z 257DEG 21KT 3571 9381 3523 9398PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
921 PM CDT FRI MAR 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG CHARLESTON 35.30N 94.04W
03/24/2017 FRANKLIN AR EMERGENCY MNGR
UTILITY POLE SNAPPED IN HALF, FLOODED ROADWAY IN
CHARLESTON AT RAINWATER RD AND JAMES ST INTERSECTION
&&
PBSSpecial Weather Statement National Weather Service Tulsa OK 101 AM CDT SAT MAR 25 2017 OKZ054-060-250630- Tulsa OK-Osage OK- 101 AM CDT SAT MAR 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE AND NORTHWESTERN TULSA COUNTIES UNTIL 130 AM CDT... At 101 AM CDT, a strong thunderstorm was located 4 miles northeast of Sand Springs, moving north at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Northwestern Tulsa... Sand Springs... Skiatook... Sperry... Turley... Gray... PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3611 9596 3612 9618 3641 9622 3639 9588 TIME...MOT...LOC 0601Z 184DEG 14KT 3619 9607
The Tulsa radar (KINX), 28 km away, was scanning. The volume nearest the first event began at 06:18 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690544, 678197, 678198.